Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 22, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 20, 2020, 3:43 AM MDT for 10 counties in Colorado. It took effect at Aug 20, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2020, 3:43 AM MDT (09:43 UTC)
- In effect from
- Aug 20, 2020, 12:00 PM MDT
- Expired
- Aug 20, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741 WWUS85 KBOU 200943 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 343 AM MDT Thu Aug 20 2020 .Lightning and new fire starts, along with gusty outflow winds, will be the main concerns today. An increase in mid level moisture today will lead to an increase in shower and thunderstorm activity, only a few of which will produce wetting rains of one tenth to one quarter inch. Most areas will only see light if any rainfall. Given how dry the fuels are and receptive to burning, lightning may easily start new fires. There will also be gusty outflow winds from the passing showers and storms. Most of these will be moving in from the west and northwest, so weather spotters will be essential today in giving a heads up to field crews. Peak gusts to 30 to 45 mph can be expected ahead of, and during any of the showers and storms today. Moderate to good humidity recovery will finally occur tonight thanks to today's increase in moisture and clearing skies/light winds tonight. COZ211>213-215>218-201745- /O.UPG.KBOU.FW.A.0014.200820T1800Z-200821T0300Z/ /O.NEW.KBOU.FW.W.0022.200820T1800Z-200821T0300Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 343 AM MDT Thu Aug 20 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THUNDERSTORMS FOR FOR THE NORTHERN MOUNTAINS... FOOTHILLS...AND HIGH MOUNTAIN VALLEYS... The National Weather Service in Denver has issued a Red Flag Warning FOR THUNDERSTORMS, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 211...212...213...215... 216...217 and 218. * Winds...Northwest 10 to 15 mph. Variable and erratic wind gusts of 35 to 50 mph near showers and storms. * Timing...Noon until 9 pm today. * Impacts...Lightning and localized gusty winds from thunderstorms may cause new fire starts and rapid spread of fires. * Thunderstorms...Scattered thunderstorms are expected to move over the mountains, high parks and foothills this afternoon and evening. A few of these storms may be dry or produce only light rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry fuels, thunderstorms, and gusty winds can contribute to new fire starts and extreme fire behavior. && $$ COZ214-201745- /O.NEW.KBOU.FW.W.0022.200820T1800Z-200821T0300Z/ Central and Southeast Park County- 343 AM MDT Thu Aug 20 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THUNDERSTORMS FOR SOUTH PARK... The National Weather Service in Denver has issued a Red Flag Warning FOR THUNDERSTORMS, which is in effect from noon today to 9 PM MDT this evening. * Affected Area...Fire Weather Zone 214. * Winds...Northwest 10 to 15 mph. Variable and erratic wind gusts of 35 to 50 mph near showers and storms. * Timing...Noon until 9 pm today. * Impacts...Lightning and localized gusty winds from thunderstorms may cause new fire starts and rapid spread of fires. * Thunderstorms...Scattered thunderstorms are expected to move over the mountains, high parks and foothills this afternoon and evening. A few of these storms may be dry or produce only light rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry fuels, thunderstorms, and gusty winds can contribute to new fire starts and extreme fire behavior. && $$
2 follow-up statements
623 WWUS85 KBOU 201755 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1155 AM MDT Thu Aug 20 2020 .Lightning, new fire starts and gusty outflow winds, will be the main concerns this afternoon and evening. An increase in mid level moisture this afternoon will lead to an increase in shower and thunderstorm activity. Only some of the storms will produce wetting rains of one tenth to one quarter inch. Most areas will only see light if any rainfall. Given how dry the fuels are and receptive to burning, lightning may easily start new fires. There will also be gusty outflow winds in and near the showers and thunderstorms. Most of these will be moving in from the west and northwest, so weather spotters will be essential today in giving a heads up to field crews. Wind gusts up to 45 mph can be expected in association with the showers and thunderstorms. COZ211>218-210200- /O.CON.KBOU.FW.W.0022.200820T1800Z-200821T0300Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 1155 AM MDT Thu Aug 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR THUNDERSTORMS FOR FOR THE NORTHERN MOUNTAINS...FOOTHILLS... AND HIGH MOUNTAIN VALLEYS... * Affected Area...Fire Weather Zones 211...212...213...214... 215...216...217 and 218. * Winds...Northwest 5 to 10 mph with gusts up to 25 mph. * Timing...Noon until 9 pm today. * Impacts...Lightning and localized gusty winds from thunderstorms may cause new fire starts and rapid spread of fires. * Thunderstorms...Scattered thunderstorms are expected to move over the mountains, high parks and foothills this afternoon and evening. A few of these storms may be dry or produce only light rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry fuels, thunderstorms, and gusty winds can contribute to new fire starts and extreme fire behavior. && $$
866 WWUS85 KBOU 210306 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 906 PM MDT Thu Aug 20 2020 COZ211>218-210415- /O.EXP.KBOU.FW.W.0022.000000T0000Z-200821T0300Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 906 PM MDT Thu Aug 20 2020 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN MOUNTAINS...FOOTHILLS...AND HIGH MOUNTAIN VALLEY... Scattered showers and perhaps a brief storm or two remains possible through the late evening hours. Red Flag conditions are no longer expected tonight, therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 20, 3:27 AM MDT, 16 minutes earlier.
Area forecast discussion, Aug 20, 3:27 AM MDT, 16 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Denver/Boulder CO 327 AM MDT Thu Aug 20 2020 .SHORT TERM...(Today and tonight) Issued at 327 AM MDT Thu Aug 20 2020 The dominating upper level high will push slightly southward today as a short wave ejects across the Northern Rockies. There is an associated upper level speed moving across the Northern Great Basin, and timed to reach southern Wyoming by late afternoon. While any shortwave and large scale QG support will be well to our north, the potential for us to get into the right entrance region of the upper level jet should aid convective coverage. This wave will also drag some mid level moisture across the northern mountains, with 700-500 mb specific humidity near 5 g/kg. Those are the highest amounts we've seen in a long time but a far cry from those needed for soaking rains. Most of the stronger storms today will be capable of producing some brief moderate rainfall, and a quick tenth to quarter inch. Latest CAMs show scattered convective coverage and see no reason to argue with that which is also reflected well in the current forecast. First storms should be developing over the mountains by noon and then become more numerous and spread east across the plains by early to mid afternoon. Main threat will once again be microburst winds of 40-60 mph with still relatively high DCAPE near 1500 j/kg. The northeast plains will see MLCAPE up to 1500 J/kg so can't rule out an isolated large hail producing storm there. SPC has all of the plains in a marginal risk for those hazards and that looks good. Until convection gets going, temperatures will be quite hot again with highs pushing into the mid 90s over all of the plains, and 70s to 80s in the mountains and high valleys. For tonight, there could still be convection lingering into the evening hours given the positioning and potential support of the upper level speed max. By midnight, this should be gone with clearing skies overnight. Finally, smoke will again be in the air today. Satellite shows the William Fork Fire burned hotter overnight, while the Cameron Peak Fire was not nearly as active but likely still spewing plenty of smoke. HRRR Smoke model was used again for our smoke forecast, with the heaviest concentration near the fires and possibly along portions of the I-25 Corridor this morning, and then another push with the convective outflows this afternoon. That could linger overnight into Friday morning in/near the Front Range & I-25 Corridor. The deep plume of smoke from the California wildfires may also spill into the area under the ridge, and this could last for several days considering the overall positioning of the upper level ridge and flow pattern. .LONG TERM...(Friday through Wednesday) Issued at 327 AM MDT Thu Aug 20 2020 Friday into Saturday, the upper level ridge will build over the Four Corners region, with a dry northerly flow aloft over the forecast area. The models still develop isolated to scattered thunderstorms over the higher terrain each afternoon, but would side with the low end in terms of coverage as the region will be in closer proximity to the strongest subsidence. Sunday into Monday, it looks like the center of the ridge will be along the UT/CO border, with an even weaker flow aloft. Isolated to scattered coverage again over the higher terrain, but too much cap to overcome across the northeast plains. Extended models show some promise by Tuesday of next week. The center of the ridge starts to shift more to the east and south, allowing from some increase in sub tropical moisture to advect into CO from the southwest. This may be associated with a weakening short wave trough of the central CA coast that gets entrained into the flow. A more significant increase will occur the remainder of the week. Wednesday into Friday, the center of the ridge is progged to shift over TX with less mid level subsidence and a more pronounced area of subtropical moisture moving into the region. PWAT value are noticeably higher by that time, which would translate to a better chance of thunderstorms with wetting rainfall. Temperatures may be closer to seasonal normals as well. Translation, slightly above average vs well above average. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 327 AM MDT Thu Aug 20 2020 The main challenge today will be convective outflows from passing high based showers and storms. The highest probability will be from 21Z-24Z, when the first round of convection moves off the higher terrain and across the Denver TAF sites. Coverage is expected to be high enough to warrant at least TEMPO gusty winds to 35-40 knots, with a low potential of 45-50 knot gusts. There may be a second round 00Z-03Z, but would expect lower maximum wind gusts with that. However, variable winds could make landing configurations quite variable and there's potential for brief shutoffs due to these convective outflows. VFR conditions will remain in place as these storms will be high based, although a low threat of some blowing dust impacting visibility if stronger gusts move over the airports. && .FIRE WEATHER... Issued at 327 AM MDT Thu Aug 20 2020 Lightning and new fire starts, and gusty outflow winds affecting existing fires, will be the main concerns today. Shower and storm coverage will increase from yesterday as an upper level disturbance moves to our north and drags a mid level moisture plume across the northern mountains. Some storms will produce wetting rains of one tenth to two tenths of an inch, but most will produce lightning and only light rainfall. Given the parched fuel status, proneness to fire starts, and increased lightning, we'll issue a Red Flag Warning for the mountains, high valleys, and Front Range Foothills. Strong and gusty outflow winds of 30-45 mph can also be expected from most of the showers/storms, adding to the fire danger. Minimum humidity will drop to 15-20% in most areas, but there should at least be recovery with the onset of shower/storm activity and scattered measurable rainfall. Overnight humidity recovery should finally reach a moderate level (high in valley locations) thanks to the increase in moisture and clearing skies/lighter winds overnight. Friday through early next week, dry conditions will continue but with generally light winds. Minimum relative humidity will continue in the 10-20 percent range each afternoon which will keep the fire danger elevated. A slight increase in humidity may occur on Tuesday and Wednesday along with a better chance of afternoon showers and thunderstorms. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon MDT today until 9 pm this evening for COZ211>218. && SHORT TERM...Barjenbruch LONG TERM...Cooper AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch/Cooper
Hazardous weather outlook, Aug 19, 10:50 AM MDT, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Wed Aug 19 2020 COZ030>051-201700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Wed Aug 19 2020 ...Red Flag Warning this afternoon and evening for the Northern Mountains, high mountain valleys, and Front Range Foothills... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a better chance for showers and thunderstorms this afternoon and evening across the mountains and plains as moisture levels increase. The main impact from storms will be strong and gusty outflow winds with speeds up to 50 mph with the stronger storms. The strong and erratic winds along with warm temperatures and low humidities will lead to high fire danger over the mountains this afternoon. There will be areas of smoke continuing over the mountains, foothills and adjacent plains through this evening. People with health risks related to poor air quality should limit their time outside. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are expected Thursday, with a few stronger storms expected over the eastern plains. Elevated fire danger will continue over the next several days as hot and dry conditions are expected to persist into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however any high winds and wind damage reports will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:15 PM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Aug 19, 6:43 PM MDT | Special Weather Statement | BOU | Morgan | 47 min |
| Aug 19, 6:49 PM MDT | Special Weather Statement | BOU | Lincoln | 41 min |
| Aug 19, 6:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Aug 19, 7:01 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
| Aug 19, 7:58 PM MDT | Special Weather Statement | BOU | Lincoln | 47 min |
| Aug 20, 4:13 PM MDT | Special Weather Statement | BOU | Adams | 32 min |
| Aug 20, 4:35 PM MDT | Special Weather Statement | BOU | Adams | 40 min |
| Aug 20, 5:19 PM MDT | Special Weather Statement | BOU | Arapahoe | 26 min |
| Aug 20, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 36 min |
| Aug 20, 5:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 30 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.